Advanced

Bezafibrate-induced anaphylactic shock: unusual clinical presentation

de Barrio, M; Matheu, Victor LU ; Baeza, M L; Tornero, P; Rubio, M and Zubeldia, J M (2001) In Journal of Investigational Allergology & Clinical Immunology 11(1). p.53-55
Abstract
We report a case of a patient who suffered generalized urticaria, chest tightness, wheezing, nausea, vomiting, hypotension, and loss of consciousness. Two hours earlier she had taken Eulitop Retard following lunch. She had tolerated all the implicated food after the reaction. Allergy evaluation revealed intense positive responses to intradermal tests with bezafibrate active component and Eulitop Retard (skin tests in control subjects were negative). Specific IgE tests (RAST) to Eulitop Retard were negative. An IgE mechanism is suggested to be responsible for this adverse reaction on the basis of the positive skin tets. The delayed onset (two hours) of this anaphylactic shock is unusual. Although infrequent, it may be caused by the specific... (More)
We report a case of a patient who suffered generalized urticaria, chest tightness, wheezing, nausea, vomiting, hypotension, and loss of consciousness. Two hours earlier she had taken Eulitop Retard following lunch. She had tolerated all the implicated food after the reaction. Allergy evaluation revealed intense positive responses to intradermal tests with bezafibrate active component and Eulitop Retard (skin tests in control subjects were negative). Specific IgE tests (RAST) to Eulitop Retard were negative. An IgE mechanism is suggested to be responsible for this adverse reaction on the basis of the positive skin tets. The delayed onset (two hours) of this anaphylactic shock is unusual. Although infrequent, it may be caused by the specific pharmacokinetic characteristics of this drug, which is a slow releasing agent, mainly absorbed in the gut. The drug was taken just after lunch, and this concomitant food ingestion could also have produced a delay in gastric drainage and a retarded drug absorption. An IgE-mediated accelerated type reaction could also explain this delay. Apparently the patient reacted after the first contact to the drug, and the absence of a sensitization period is not usual in this type of immune reponse. Finally, we recommend the performance of prick and intradermal skin tests prior to any systemic challenge when allergic reactions to fibric acid derivatives are suspected. (Less)
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
in
Journal of Investigational Allergology & Clinical Immunology
volume
11
issue
1
pages
53 - 55
publisher
Hogrefe & Huber Publishers
external identifiers
  • pmid:11436973
  • scopus:0034948710
ISSN
1698-0808
language
English
LU publication?
yes
id
9e4b1ee8-51a9-4196-9990-c7adeac3bb75 (old id 1119978)
date added to LUP
2008-06-26 11:38:28
date last changed
2018-01-07 05:58:48
@article{9e4b1ee8-51a9-4196-9990-c7adeac3bb75,
  abstract     = {We report a case of a patient who suffered generalized urticaria, chest tightness, wheezing, nausea, vomiting, hypotension, and loss of consciousness. Two hours earlier she had taken Eulitop Retard following lunch. She had tolerated all the implicated food after the reaction. Allergy evaluation revealed intense positive responses to intradermal tests with bezafibrate active component and Eulitop Retard (skin tests in control subjects were negative). Specific IgE tests (RAST) to Eulitop Retard were negative. An IgE mechanism is suggested to be responsible for this adverse reaction on the basis of the positive skin tets. The delayed onset (two hours) of this anaphylactic shock is unusual. Although infrequent, it may be caused by the specific pharmacokinetic characteristics of this drug, which is a slow releasing agent, mainly absorbed in the gut. The drug was taken just after lunch, and this concomitant food ingestion could also have produced a delay in gastric drainage and a retarded drug absorption. An IgE-mediated accelerated type reaction could also explain this delay. Apparently the patient reacted after the first contact to the drug, and the absence of a sensitization period is not usual in this type of immune reponse. Finally, we recommend the performance of prick and intradermal skin tests prior to any systemic challenge when allergic reactions to fibric acid derivatives are suspected.},
  author       = {de Barrio, M and Matheu, Victor and Baeza, M L and Tornero, P and Rubio, M and Zubeldia, J M},
  issn         = {1698-0808},
  language     = {eng},
  number       = {1},
  pages        = {53--55},
  publisher    = {Hogrefe & Huber Publishers},
  series       = {Journal of Investigational Allergology & Clinical Immunology},
  title        = {Bezafibrate-induced anaphylactic shock: unusual clinical presentation},
  volume       = {11},
  year         = {2001},
}